Alert archive / Wyoming / High Wind Watches in 2013

High Wind Watch 3, NWS Cheyenne, WY

January 20, 20134 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 20, 2013, 2:06 PM MST for 4 counties in Wyoming. It took effect at Jan 21, 2013, 9:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 20, 2013, 2:06 PM MST (21:06 UTC)
In effect from
Jan 21, 2013, 9:00 PM MST
Expired
Jan 21, 2013, 4:52 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2998 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WWUS75 KCYS 202106
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MST SUN JAN 20 2013

...STRONG WINDS POSSIBLE MONDAY NIGHT FOR WIND PRONE AREAS OF
SOUTHEAST WYOMING...

.WEST TO NORTHWEST WINDS LOOK TO INCREASE MONDAY NIGHT HIGH
PRESSURE MOVES IN FROM THE WEST AND A SLOW MOVING FRONT LAYS
ACROSS THE PANHANDLE. AT OUR WIND PRONE AREAS...SUSTAINED WINDS OF
35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE. THIS
EVENT LOOKS TO BE SHORT LIVED...MAINLY LATE MONDAY NIGHT INTO
EARLY TUESDAY MORNING.

WYZ106-110-116-211200-
/O.NEW.KCYS.HW.A.0003.130122T0400Z-130122T1500Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
206 PM MST SUN JAN 20 2013

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING. 

* TIMING...10 PM MONDAY EVENING THROUGH 8 AM TUESDAY MORNING

* WINDS...WEST TO NORTHWEST 35 TO 45 MPH SUSTAINED WITH GUSTS TO
  65 MPH.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS ESPECIALLY IN LIGHT OR
  HIGH PROFILE VEHICLES...PARTICULARLY ON NORTH-SOUTH ORIENTED
  ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
537 
WWUS75 KCYS 211152
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
452 AM MST MON JAN 21 2013

...STRONG WINDS ARE EXPECTED TONIGHT AND INTO TUESDAY MORNING
FOR WIND PRONE AREAS OF SOUTHEAST WYOMING ALONG AND WEST OF THE
LARAMIE RANGE...

.WESTERLY WINDS WILL INCREASE THIS EVENING AND THEN CONTINUE 
THROUGH MID MORNING TUESDAY IN AREAS ALONG AND WEST OF THE LARAMIE
RANGE. THE WINDS WILL BE CAUSED BY A LARGE DIFFERENCE IN SURFACE
PRESSURE ACROSS THE REGION. 

THE WINDS WILL AFFECT THE ARLINGTON AREA...THE SOUTHERN LARAMIE
RANGE AND THE AREA BETWEEN CHUGWATER AND WHEATLAND. WINDS IN THOSE
AREAS WILL BE SUSTAINED AT 35 TO 45 MPH WITH GUSTS AS HIGH AS 60
MPH. THE WINDS WILL DIMINISH SOME BY LATE MORNING TUESDAY.

WYZ106-110-116-212300-
/O.UPG.KCYS.HW.A.0003.130122T0400Z-130122T1500Z/
/O.NEW.KCYS.HW.W.0005.130122T0400Z-130122T1500Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
452 AM MST MON JAN 21 2013

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...9 PM THIS EVENING THROUGH 8 AM TUESDAY MORNING

* WINDS...WESTERLY 35 TO 45 MPH SUSTAINED WITH GUSTS TO 60 MPH.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS ESPECIALLY IN LIGHT OR
  HIGH PROFILE VEHICLES...PARTICULARLY ON NORTH TO SOUTH ORIENTED
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

WEILAND

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 20, 10:50 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 20, 10:50 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MST SUN JAN 20 2013

.AVIATION...18Z TAF ISSUANCE...
COLD FRONT HAS PUSHED THROUGH ALL EXCEPT AREAS WEST OF THE LARAMIE
RANGE LATE THIS MORNING. SURFACE WINDS SHIFTED FROM WESTERLY TO
NORTHERLY BEHIND THE FRONT AND WERE GUSTING AS HIGH AS 30 KT.
A LOW CLOUD DECK WAS PUSHING SOUTH ACROSS EASTERN WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE. CEILINGS RANGED FROM HIGH END IFR TO
MVFR...WITH CHADRON REPORTING OVC009. THERE WAS SOME PATCHY FOG
AND SNOW FLURRIES ASSOCIATED WITH THIS CLOUD DECK. PREVAILING
HIGH END IFR CEILINGS WILL PERSIST AT CHADRON THROUGH AT LEAST
22Z...WITH SLIGHT IMPROVEMENT TO PREVAILING MVFR THEREAFTER.
PREVAILING LOW END MVFR CEILINGS ARE FORECAST AT ALLIANCE WITH
A PERIOD OF HIGH END IFR THIS AFTERNOON. MVFR CEILINGS WILL
ALSO ENCOMPASS THE SCOTTSBLUFF AREA THROUGH THE AFTERNOON...BUT
REMAIN NORTH OF SIDNEY. VFR CONDITIONS SHOULD PREVAIL FOR THE
SOUTHEAST WYOMING AERODROMES THROUGH TONIGHT...WITH GUSTY WESTERLY
WINDS DEVELOPING MONDAY MORNING.

&&

PREVIOUS DISCUSSION.../ISSUED AT 319 AM MST SUN JAN 20 2013/...

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A COLD FRONT WILL MOVE QUICKLY SOUTH AND ACROSS MUCH OF THE CWA
THROUGH 18Z.  AHEAD OF THE FRONT WILL BE FAIRLY MILD TEMPERATURES
AS WELL AS WESTERLY SURFACE WINDS GUSTING TO 45 MPH ALONG AND WEST
OF THE LARAMIE RANGE.  IN ADDITION...CONSIDERABLE MID AND HIGH
LEVEL CLOUDS WILL BE OVER MUCH OF THE CWA.  MEANWHILE...BEHIND THE
FRONT WILL BE COOLER TEMPERATURES...A PERIOD OF GUSTY NORTHERLY
SURFACE WINDS AND SOME FLURRIES OVER THE NORTHEAST PART OF THE CWA.

A SHORTWAVE TROUGH WILL MOVE RAPIDLY SOUTHEAST AND ACROSS THE
NORTHERN PLAINS THIS MORNING.  CHANNELED VORTICITY ASSOCIATED WITH
THE 300 MB JET WILL REMAIN FROM WESTERN NORTH DAKOTA TO CENTRAL
SOUTH DAKOTA.  THE SHORTWAVE TROUGH WILL HELP TO MOVE THE COLD
FRONT THROUGH MOST OF THE CWA THIS MORNING.  THE COLD FRONT AS OF
09Z WAS LOCATED ACROSS FAR SOUTHERN MONTANA.  STRONG COLD AIR
ADVECTION BEHIND THE FRONT HAS RESULTED IN 3 HOURLY SURFACE
PRESSURE RISES OF 7 MB BEHIND THE FRONT AND CURRENTLY OVER CENTRAL
MONTANA.  THAT HAS RESULTED IN A VERY FAST FRONTAL MOVEMENT AS IT
HAS CROSSED MOST OF MONTANA SINCE 04Z.  THAT PUSH AND CURRENT
TIMING WILL PLACE THE FRONT THROUGH AT LEAST THE EAST PART OF THE
CWA BY 16Z.  THE BEST SURFACE PRESSURE RISES WILL MOVE TO THE
SOUTHEAST BEHIND THE FRONT.  HOWEVER...WITH THE CURRENT LOCATION
AND PUSH THE FRONT WILL LIKELY MOVE ACROSS AREAS WEST OF THE
LARAMIE RANGE AS WELL THIS MORNING.  STRONG NORTHERLY SURFACE
WINDS WILL BE POSSIBLE BEHIND THE FRONT FOR AT LEAST SEVERAL
HOURS.  FOR NOW WILL PLACE GUSTS TO 40 MPH IN THE FORECAST OVER
THE EAST PART OF THE CWA BUT WOULD NOT BE SURPRISED IF HIGHER
GUSTS OCCURRED.  DEEP MOISTURE WILL BE LACKING BEHIND THE FRONT
AND SO ONLY SOME FLURRIES ARE EXPECTED OVER THE NORTHEAST PART
OF THE CWA INTO THE EARLY EVENING.  LIGHT SNOW IS FALLING EARLY
THIS MORNING OVER NORTHEAST MONTANA AND WESTERN NORTH DAKOTA.
THE BETTER DYNAMICS AND DEEPER MOISTURE WILL REMAIN TO THE NORTH
AND EAST OF THE CWA THROUGH TONIGHT.  HOWEVER...LOWER CLOUDS WILL
SPREAD OVER MAINLY THE NORTHERN PANHANDLE BEHIND THE FRONT.  THE
CLOUDS WILL PERSIST OVER THAT AREA INTO MONDAY MORNING.

HEIGHTS ALOFT SLOWLY RISE OVER THE CWA MONDAY AND MONDAY NIGHT
WITH FAST NORTHWEST FLOW ALOFT CONTINUING.  THE SURFACE HIGH
BEHIND THE FRONT WILL MOVE SOUTHEAST AND OVER THE CENTRAL PLAINS
THROUGH 12Z TUESDAY.  A SURFACE LOW PRESSURE TROUGH WILL DEVELOP
OVER EASTERN WYOMING LATE MONDAY NIGHT.  TEMPERATURES WILL WARM
SOME IN MOST AREAS MONDAY AND NO PRECIPITATION IS EXPECTED OVER
THE CWA FROM LATER TONIGHT THROUGH MONDAY NIGHT.  WEST TO
NORTHWEST SURFACE WINDS WILL GUST AS HIGH AS 45 MPH IN AREAS ALONG
AND WEST OF THE CWA MONDAY AFTERNOON AND MONDAY NIGHT.

LONG TERM...TUESDAY THROUGH SUNDAY...UPPER LEVEL RIDGE WILL MOVE
TOWARD THE FORECAST AREA ON TUESDAY...WITH THE RIDGE AXIS FLATTENING
SOMEWHAT AND MOVING OVERHEAD ON WEDNESDAY. THE RIDGE WILL FLATTEN AS
A SHORTWAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST ON WEDNESDAY AND
INTO THE CENTRAL PLAINS BY THURSDAY. MODELS ARE SIMILAR WITH THE
GENERAL TREND OF THIS FEATURE...BUT HAVE SOME DIFFERENCES IN THE
INTENSITY OF THE TROUGH AND ASSOCIATED SFC FEATURES. CONFIDENCE IS
HIGH THAT TUESDAY AND WEDNESDAY WILL BE VERY WARM ACROSS THE EASTERN
PLAINS...WITH MANY AREAS IN THE MID TO UPPER 50S. COULD SEE A FEW
SPOTS SPIKE INTO THE LOWER 60S ON WEDNESDAY WITH THE THERMAL TROUGH
AXIS OVERHEAD. THE ECMWF BRINGS IN A DECK OF HIGH CLOUDS QUICKER
THAN THE GFS...WHICH COULD MAKE OR BREAK THE NUMBER OF 60 DEG
READINGS SEEN ACROSS THE EASTERN PLAINS ON WEDNESDAY.
OTHERWISE...BOTH DAYS WILL BE DRY AND WINDY AS THE APPROACHING UPPER
WAVE DEEPENS THE LEE SIDE SFC PRESSURE TROUGH AND STRENGTHENS THE
LLVL PRESSURE GRADIENT ALONG THE ROCKIES. VERY LIKELY COULD SEE
WINDS HIT HIGH WIND CRITERIA IN THE GAP WIND PRONE AREAS AS THE
MODELS ARE SUGGESTING THE LLVL INVERSION WILL NEVER FULLY BREAK.

THE MAIN COLD FRONT ASSOCIATED WITH THE UPPER WAVE WILL MOVE THROUGH
ON WEDNESDAY NIGHT...WITH THE ECMWF ABOUT 6HRS FASTER WITH THE
FRONT PASSAGE THAN THE GFS. REGARDLESS...LOOKING AT COOLER
TEMPERATURES FOR THURSDAY WITH WIDESPREAD MODERATE AND GUSTY
NORTHWEST WINDS FOR THURSDAY MORNING. PRECIPITATION CHANCES RIGHT
NOW ARE SLIM AS MOISTURE LOOKS MEAGER WITH THIS SYSTEM. BUT THE
ECMWF BRINGS MORE COVERAGE OF LIGHT PRECIP THURSDAY MORNING AS
THE MAIN UPPER WAVE MOVES ACROSS THE CWA...WHILE THE GFS IS WEAKER
WITH THIS SYSTEM AND KEEPS THE BEST DYNAMICS NORTH OF THE CWA. SO
FOR NOW...KEPT SLIGHT CHANCE POPS CONFINED TO THE MOUNTAINS AND
NORTHERN COUNTIES WHERE MODEL CONSENSUS IS BEST.

THE SHORTWAVE TROUGH WILL QUICKLY MOVE EAST THURSDAY NIGHT AND
FRIDAY...WITH WEAK RIDGING TO RETURN FOR THE WEEKEND. SO AFTER A
BRIEF COOL DOWN ON THURSDAY AND FRIDAY...WILL SEE TEMPS INCREASE BACK
INTO THE 40S AND 50S ACROSS THE EAST...WITH 30S IN THE WEST. BREEZY
WINDS WILL PERSIST ALONG AND WEST OF THE LARAMIE RANGE AS WELL.

&&

FIRE WEATHER...LITTLE OR NO PRECIPITATION IS EXPECTED OVER THE
CWA THROUGH NEXT WEEKEND. ONLY THE MOUNTAINS MAY SEE SOME LIGHT
SNOW WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES WILL BE
COOL TODAY AND AGAIN NEXT THURSDAY AND FRIDAY. OTHERWISE...MILD
CONDITIONS WILL OCCUR OVER THE CWA THROUGH NEXT WEEKEND AND
MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 10 AND 25 PERCENT
OVER THE LOWER ELEVATIONS. WINDS WILL GUST AS HIGH AS 40 MPH TODAY
OVER THE CWA. THEN AFTER A BRIEF LULL...WESTERLY WINDS WILL GUST
AS HIGH AS HIGH AS 40 MPH MONDAY AND MONDAY NIGHT ALONG AND WEST
OF THE LARAMIE RANGE. EVEN STRONGER WINDS WILL BE POSSIBLE OVER
THAT AREA TUESDAY THROUGH THURSDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ESPECIALLY ON
WEDNESDAY OVER SOUTHEAST WYOMING EAST OF THE LARAMIE RANGE. THAT
WILL BE THE WARMEST AND DRIEST DAY THROUGH NEXT WEEKEND WITH
MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...JAMSKI
PREVIOUS DISCUSSION...WEILAND/MAZUR
Hazardous weather outlook, Jan 20, 4:09 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
409 AM MST SUN JAN 20 2013

WYZ101>119-211115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
409 AM MST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS GUSTING UP TO 45 MPH WILL OCCUR IN SOME AREAS ALONG
AND WEST OF THE LARAMIE RANGE THROUGH NOON.

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ACROSS THE EASTERN
PLAINS BEHIND A COLD FRONT MOVING SOUTH ACROSS THE AREA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WESTERLY WINDS WILL CONTINUE FOR AREAS ALONG AND WEST OF
THE LARAMIE RANGE THROUGH FRIDAY. WINDS WILL GUST NEAR 50 MPH AT
TIMES IN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-211115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
409 AM MST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ACROSS THE NEBRASKA
PANHANDLE BEHIND A COLD FRONT MOVING SOUTH ACROSS THE AREA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Nearby

High Wind Watches in Wyoming, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.